Kansas, 2003

Tornadoes and Hail in Kansas, May 4, 2003

May 4, 2003 · NWS EAX · 21 events in 7 counties and zones

A dry line moved into eastern Kansas and initiated severe thunderstorm development the afternoon of May 4th. Several of the thunderstorms became tornadic in Miami, Leavenworth and Wyandotte counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
32
Property damage
$20 million
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A dry line moved into eastern Kansas and initiated severe thunderstorm development the afternoon of May 4th. Several of the thunderstorms became tornadic in Miami, Leavenworth and Wyandotte counties. The strongest tornado reached F4 intensity in Kansas City Kansas before moving into Missouri. This tornado killed an 82 year old man and injured 30 others. Wyandotte county also had $15.5 million dollars in damage, with 69 buildings destroyed, and 390 suffering damage. Leavenworth county had 9 homes destroyed, 8 with major damage and 17 with minor damage. Damage estimates for Leavenworth county are around $4 million dollars. This was the most significant tornado outbreak in the Kansas City Metropolitan areas, since the Pleasant Hill tornado outbreak of 1977. A 46 year old woman died from injuries received with this tornado on October 10th, 2003.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 4, 9:10 AM CST, 4 hours 5 minutes earlier.

Area forecast discussion, May 4, 9:10 AM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1010 AM CDT SUN MAY 4 2003

UPDATED FORECASTS TO REMOVE LAST OF WATCH.  ALSO ADDED ISOLATED
TORNADO WORDING WITH MODERATE TO HIGH RISK ACROSS ALL FOR FORECAST
AREA TODAY.

PC

215 AM...
...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND EVENING
ACROSS THE FORECAST AREA...

FORECAST IS ON TRACK. THUNDERSTORMS DEVELOPED IN AREA OF STRONG WARM
AIR ADVECTION OVER EASTERN KANSAS AND WESTERN MISSOURI. MESO-ETA
300-305K ISENTROPIC SURFACE SEEMED TO HAVE A REASONABLY GOOD HANDLE
ON THAT. ANOTHER GROUP OF THUNDERSTORMS HAS DEVELOPED OVER SOUTH
CENTRAL KANSAS ON NOSE OF 850MB JET. EXPECT WARM AIR ADVECTION
STORMS TO CONTINUE TO MOVE NORTHEAST OUT OF THE AREA. HOWEVER AS THE
SPEED MAX APPROACHES THE REGION...ADDITIONAL SCATTERED STORMS SHOULD
DEVELOP OVER KANSAS AND MOVE INTO MISSOURI DURING THE MORNING HOURS.
BEST CHANCE FOR SEVERE EARLY THIS MORNING APPEARS TO BE EASTERN
NEBRASKA INTO IOWA AND NORTHWEST MISSOURI...WHERE NOSE OF THE LOW
LEVEL JET MEETS THE 850MB WARM FRONT.

EXPECT THERE TO BE A BREAK IN THE ACTIVITY BY THE LATE MORNING/EARLY
AFTERNOON HOURS...ESPECIALLY OVER WESTERN SECTIONS OF THE FORECAST
AREA. THERE WILL BE LITTLE OR NO CAP IN PLACE THROUGH MUCH OF THE
DAY. WORRIED THERE MAY BE TOO MANY CLOUDS ACROSS THE AREA...TO GET
GOOD HEATING. SCATTERED SHOWERS MAY CONTINUE AS WELL. FOR NOW HAVE
GONE WITH SLOWER WARMING EARLY THEN RAPID HEATING DURING THE
AFTERNOON. AS THE DRYLINE APPROACHES STRENGTH OF THE DRY LINE SHOULD
BE ENOUGH TO GET STRONG STORMS. LIFTED INDICES ARE PROGGED TO BE
BELOW -6 WITH CAPES ABOVE 3000 J/KG. 0-3KM HELICITY VALUES GREATER
THAN 400 CONTINUE TO BE PROGGED IN THE WARM SECTOR. AS PREVIOUS
FORECASTER STATED...THIS IS FAVORABLE FOR SOME STORMS TO BECOME
TORNADIC...ESPECIALLY STORMS INTERACTING WITH WARM FRONT.
PRECIPITABLE WATER VALUES BETWEEN 1 AND 1.5 INCHES SUGGEST HEAVY
RAIN IS ALSO POSSIBLE. HOWEVER THE SPEED OF THE AFTERNOON STORMS
WILL LIMIT THE AMOUNT OF WATER ACTUALLY FALLING AT ANY ONE LOCATION.

NRR

345 PM SAT...
SATELLITE IMAGERY AND UPPER AIR ANALYSIS INDICATE SHORTWAVE RIDGE
AXIS ACROSS CENTRAL PLAINS/MO RIVER VALLEY WITH SHORTWAVE TROUGH
PROPAGATING INTO DESERT SOUTHWEST. 130KT 250MB JET NOTED ON
DOWNSTREAM SIDE OF TROUGH...WILL ALLOW THIS FEATURE TO PROPAGATE
INTO THE REGION SUNDAY. EARLY AFTERNOON SURFACE ANALYSIS SHOWS RIDGE
ACROSS IL/EASTERN MO WITH FRONTAL BOUNDARY EXTENDING ALONG RED RIVER
VALLEY.

MODELS IN GOOD AGREEMENT WITH POSITION OF SYNOPTIC FEATURES THROUGH
MONDAY...AND HAVE LEANED TOWARDS ETA SOLUTION FOR THIS FORECAST
GIVEN HIGHER MODEL RESOLUTION. AS DESERT SOUTHWEST SHORTWAVE
APPROACHES REGION TONIGHT LOW LEVEL JET PROGGED TO INTENSIFY ACROSS
CENTRAL/EASTERN KS...TRANSPORTING RICH GULF MOISTURE NORTHWARD INTO
REGION. STRONG ISENTROPIC LIFT/THETA-E ADVECTION PROGGED TO DEVELOP
AFTER 06Z ACROSS NORTHEAST KS ALONG NOSE OF 60KT LOW LEVEL
JET...WHICH WILL RESULT IN DEVELOPMENT OF SHOWERS/THUNDERSTORMS.
ALTHOUGH LAPSE RATES ARE PROGGED TO REMAIN FAIRLY MARGINAL ACROSS
AREA...STRONG SHEAR PROFILES WILL SUPPORT ROTATING UPDRAFTS IN ANY
STORMS WHICH DO DEVELOP...RESULTING IN LARGE HAIL THREAT. CONVECTION
MAY LINGER ACROSS NORTHEAST ZONES THROUGH MID MORNING SUNDAY.

OTHERWISE SETUP PROGGED TO BECOME QUITE FAVORABLE FOR SEVERE WEATHER
OUTBREAK DURING THE AFTERNOON HOURS SUNDAY. SHORTWAVE BECOMES
NEGATIVELY TILTED AS IT AMPLIFIES ACROSS REGION...WHILE 250MB JET
SPREADS OVERTOP OF 40-50KT 850MB JET...RESULTING IN VERY STRONG DEEP
LAYER SHEAR PROFILES FAVORABLE FOR SUPERCELLS. INITIALLY CONVECTIVE
DEBRIS FROM OVERNIGHT MCS WILL LIKELY INHIBIT
DESTABILIZATION...HOWEVER MID-LEVEL DRY SLOT PROGGED TO SPREAD
ACROSS EASTERN KS/WESTERN MO DURING THE EARLY AFTERNOON...AS SURFACE
LOW DEEPENS OVER EASTERN NE...WARM FRONT LIFTS ACROSS
NORTHERN/CENTRAL MO...AND DRYLINE SURGES EASTWARD INTO EASTERN
KS/WESTERN MO.  META PROG SOUNDINGS SUGGEST MUCAPE IN EXCESS OF
3000 J/KG IN WARM SECTOR...AND LONG CURVED LOW LEVEL HODOGRAPHS
(0-3KM HELICITY >300 M2S2 IN WARM SECTOR) ARE FAVORABLE FOR SOME
STORMS TO BECOME TORNADIC...ESPECIALLY STORMS INTERACTING WITH WARM
FRONT OR ANY RESIDUAL OUTFLOW BOUNDARY FROM OVERNIGHT MCS...WHERE
HELICITY VALUES WILL BE LOCALLY ENHANCED. CONVECTION SHOULD PUSH
EAST OF CWA BY MID-LATE EVENING AS MOISTURE AXIS SHIFTS EASTWARD.

ONLY CHANGE TO GOING EXTENDED FORECAST WAS TO INTRODUCE POPS FOR
FRIDAY/SATURDAY...AS NEXT SHORTWAVE AFFECTS REGION.

SEAMAN

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, May 4, 11:45 AM CST, 1 hour 30 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1245 PM CDT SUN MAY 4 2003

...SEVERE WEATHER OUTBREAK EXPECTED LATER TODAY OR
TONIGHT...PRODUCING LARGE HAIL...DAMAGING WINDS...AND TORNADOES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE WEATHER OUTBREAK EXPECTED LATER TODAY.  THE THREATS OF
TORNADOES...INCLUDING LONG-LIVED TORNADIC SUPERCELLS...DAMAGING
STRAIGHT LINE WINDS AND VERY LARGE HAIL WILL OCCUR ACROSS THE ENTIRE
REGION. AREAS UNDER THE GREATEST THREAT THIS AFTERNOON INCLUDE
EASTERN KANSAS AND WESTERN MISSOURI. THIS EVENING THE FOCUS WILL
MOVE INTO CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UNSETTLED WEATHER PATTERN IS EXPECTED THROUGH THE UPCOMING WEEK.
THUNDERSTORMS ARE FORECAST FOR MUCH THE THE PERIOD DUE TO AREAS OF
LOW PRESSURE PARADING ACROSS THE MIDWEST AND LINGERING FRONTAL
BOUNDARIES.  AT THIS TIME...MODELS INDICATE THAT SOME OF THE
THUNDERSTORMS MAY BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION DEFINITELY WILL BE REQUIRED FOR EASTERN KANSAS
AND WESTERN MISSOURI THIS AFTERNOON AND INTO CENTRAL MISSOURI THIS
EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

PC

In the hours before

Special weather statement, May 4, 7:55 AM CST, 5 hours 20 minutes before
MOZ002>008-013>017-021>025-030>033-038>040-043>046-053-054-041600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
855 AM CDT SUN MAY 4 2003

SEVERE THUNDERSTORM WATCH NUMBER 230 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

IN MISSOURI:

BATES...CALDWELL...CARROLL...CASS...CHARITON...CLINTON...COOPER...
DAVIESS...DE KALB...GENTRY...GRUNDY...HARRISON...HENRY...JOHNSON...
LAFAYETTE...LINN...LIVINGSTON...MERCER...NODAWAY...PETTIS...RAY...
SALINE AND WORTH.

SOME CITIES NO LONGER INCLUDED IN THIS SEVERE THUNDERSTORM WATCH ARE
BETHANY...BOONVILLE...BUTLER...CHILLICOTHE...CLINTON...
HARRISONVILLE...MARSHALL...MARYVILLE...SEDALIA...TRENTON AND
WARRENSBURG.

SEVERE THUNDERSTORM WATCH NUMBER 230 REMAINS IN EFFECT UNTIL 1100 AM
CDT SUNDAY MORNING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...HOWARD...MACON...PUTNAM...RANDOLPH...SCHUYLER AND SULLIVAN.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE KIRKSVILLE AND
MOBERLY.

PC
Special weather statement, May 4, 8:45 AM CST, 4 hours 30 minutes before
MOZ007-008-016-017-025-033-040-041530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
945 AM CDT SUN MAY 4 2003

SEVERE THUNDERSTORM WATCH NUMBER 230 HAS BEEN CANCELLED AS OF 945 AM
CDT SUNDAY MORNING. COUNTIES NO LONGER UNDER THIS SEVERE THUNDERSTORM
WATCH INCLUDE...

IN MISSOURI:

ADAIR...HOWARD...MACON...PUTNAM...RANDOLPH...SCHUYLER AND SULLIVAN.

THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.

PC
Special weather statement, May 4, 11:50 AM CST, 1 hour 25 minutes before
KSZ025-057-060-102>105-MOZ001>005-011>014-020>023-028>031-037>039-
043>045-053-054-050000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 PM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 233...IN
EFFECT UNTIL 700 PM CDT SUNDAY EVENING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

ANDREW...ATCHISON...BATES...BUCHANAN...CALDWELL...CARROLL...CASS...
CLAY...CLINTON...DAVIESS...DE KALB...GENTRY...HARRISON...HENRY...
HOLT...JACKSON...JOHNSON...LAFAYETTE...LIVINGSTON...NODAWAY...
PETTIS...PLATTE...RAY...SALINE AND WORTH.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND
WYANDOTTE.

SOME CITIES IN THIS TORNADO WATCH INCLUDE ATCHISON...BETHANY...
BUTLER...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS CITY...
MARSHALL...MARYVILLE...OLATHE...PAOLA...ROCKPORT...SEDALIA...ST
JOSEPH AND WARRENSBURG.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

The radar

The Topeka radar (KTWX), 120 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

17 hail, 4 tornado. Local standard time, as filed.

Hail, Atchison

When
May 4, 1:15 PM CST
Where
Atchison County, Lancaster
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.767, -95.250

Hail, Atchison

When
May 4, 1:15 PM CST
Where
Atchison County, Effingham
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.983, -94.667

Hail, Doniphan

When
May 4, 1:42 PM CST
Where
Doniphan County, Severance
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.967, -94.733

Hail, Leavenworth

When
May 4, 2:40 PM CST
Where
Leavenworth County, 3 mi SW of Tonganoxie
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.100, -95.117

Hail, Leavenworth

When
May 4, 2:40 PM CST
Where
Leavenworth County, 1 mi S of Tonganoxie
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.017, -95.067

Hail, Leavenworth

When
May 4, 2:48 PM CST
Where
Leavenworth County, 2 mi SW of Tonganoxie
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.200, -94.983

Tornado, Leavenworth

When
May 4, 2:54 PM CST to 2:56 PM CST
Where
Leavenworth County, (Flv)ft Leavenworth
Rating
F1
Path length
1 mi
Path width
50 yd
Reported by
EMERGENCY MANAGER
Coordinates
38.217, -95.017

Tornado observed by base personnel briefly touching down in open country and crossing Missouri River into Platte county Missouri.

Tornado, Leavenworth

When
May 4, 2:55 PM CST to 3:12 PM CST
Where
Leavenworth County, 2 mi NW of Linwood
Rating
F2
Path length
6 mi
Path width
250 yd
Injuries
2 direct, 0 indirect
Property damage
$4.0 million
Reported by
EMERGENCY MANAGER
Coordinates
38.350, -94.917

Tornado on the ground 2 miles northwest of Linwood at County Road 25 and Interstate 70. Reported by emergency management and ham radio operator. Video shows the tornado crossed the Kansas Turnpike east of the Eastern Toll Booth, and then proceeded northeast to where it lifted 2 miles south of Basehor. Total track length was 6 miles, with a width approaching 250 yards at times. Maxium intensity rating was F2, with most damage noted to homes near and just northeast of the intersection of 166th and Kansas Road.

Tornado, Wyandotte

When
May 4, 3:18 PM CST to 3:35 PM CST
Where
Wyandotte County, 3 mi ENE of Bonner Spgs
Rating
F4
Path length
15 mi
Path width
500 yd
Deaths
2 direct, 0 indirect
Injuries
30 direct, 0 indirect
Property damage
$16 million
Reported by
LAW ENFORCEMENT
Coordinates
38.067, -94.700

Tornado touched down just north-northwest of the Kansas Speedway around 318 pm CST. This tornado initially produced F0 to F1 damage, but produced F3 damage to 2 homes, just south of Parallel Parkway near I-435. The tornado grew to a width to near 500 yards in Kansas City, Kansas, where some marginal F4 damage was noted around 91st and Leavenworth Road. The tornado continued some F2 to F3 damage northeast near 84th Terrace north of Leavenworth Road. This is the location where an 82 year old man was killed in his residence. The tornado continued northeast through Wyandotte county, where another instance of marginal F4 damage was noted near 79th Street and Cernech. Considerable structural damage was noted in this location, along with four 150 foot-tall metal power poles engineered to withstand maximum winds over 200 mph. The tornado produced F1 to F2 damage up to the Missouri River before crossing into Platte county Missouri, near Riverside and Parkville around 335 pm CST.

Hail, Linn

When
May 4, 3:30 PM CST
Where
Linn County, 9 mi W of La Cygne
Measured
2 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
38.433, -94.833

Hail, Linn

When
May 4, 3:49 PM CST
Where
Linn County, Centerville
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.433, -94.833

Hail, Miami

When
May 4, 3:49 PM CST
Where
Miami County, Fontana
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.450, -94.733

Hail, Miami

When
May 4, 4:00 PM CST
Where
Miami County, Fontana
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.067, -94.833

Tornado, Miami

When
May 4, 4:06 PM CST to 4:23 PM CST
Where
Miami County, 1 mi SSW of New Lancaster
Rating
F1
Path length
7 mi
Path width
150 yd
Reported by
LAW ENFORCEMENT
Coordinates
39.117, -94.667

Tornado just near New Lancaster in Miami county Kansas moved northeast into Cass county Missouri. The tornado was over open country.

Hail, Johnson

When
May 4, 5:10 PM CST
Where
Johnson County, Overland Park
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.883, -94.817

Hail, Johnson

When
May 4, 7:30 PM CST
Where
Johnson County, Lenexa
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.983, -94.667

Hail, Johnson

When
May 4, 7:34 PM CST
Where
Johnson County, Shawnee
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.517, -95.400

Hail, Wyandotte

When
May 4, 7:35 PM CST
Where
Wyandotte County, Kansas City
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.017, -94.717

Hail, Johnson

When
May 4, 7:48 PM CST
Where
Johnson County, Olathe
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.083, -95.117

Hail, Johnson

When
May 4, 7:51 PM CST
Where
Johnson County, Overland Park
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
39.100, -95.083

Hail, Linn

When
May 4, 8:40 PM CST
Where
Linn County, Prescott
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.567, -95.300

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Hail, Miami2003-05-0482MalePermanent HomeDirect
Hail, Miami2003-10-1246FemalePermanent HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358524, 5358612, 5358613, 5358618, 5358619, 5358620, 5358622, 5358621, 5358918, 5358623, 5358624, 5358625, 5358626, 5358917, 5358614, 5358615, 5357498, 5358919, 5358616, 5358617, 5357497.